Side effects of midol

Midol Complete

Generic Name: Acetaminophen, Caffeine, and Pyrilamine (a seet a MIN oh fen, KAF een, & peer IL a meen)
Brand Name: GoodSense Menstrual Relief, Midol Complete

Medically reviewed by Drugs.com. Last updated on Apr 15, 2019.

  • Overview
  • Side Effects
  • Interactions
  • Images
  • More

Uses of Midol Complete:

  • It is used to ease painful period (menstrual) cycles.
  • It may be given to you for other reasons. Talk with the doctor.

What do I need to tell my doctor BEFORE I take Midol Complete?

  • If you have an allergy to acetaminophen, aspirin, caffeine, salicylamide, or any other part of Midol Complete (acetaminophen, caffeine, and pyrilamine).
  • If you are allergic to any drugs like this one, any other drugs, foods, or other substances. Tell your doctor about the allergy and what signs you had, like rash; hives; itching; shortness of breath; wheezing; cough; swelling of face, lips, tongue, or throat; or any other signs.

This medicine may interact with other drugs or health problems.

Tell your doctor and pharmacist about all of your drugs (prescription or OTC, natural products, vitamins) and health problems. You must check to make sure that it is safe for you to take Midol Complete (acetaminophen, caffeine, and pyrilamine) with all of your drugs and health problems. Do not start, stop, or change the dose of any drug without checking with your doctor.

What are some things I need to know or do while I take Midol Complete?

  • Tell all of your health care providers that you take Midol Complete (acetaminophen, caffeine, and pyrilamine). This includes your doctors, nurses, pharmacists, and dentists.
  • Avoid driving and doing other tasks or actions that call for you to be alert until you see how Midol Complete (acetaminophen, caffeine, and pyrilamine) affects you.
  • Do not take more than what your doctor told you to take. Taking more than you are told may raise your chance of very bad side effects.
  • Do not take Midol Complete (acetaminophen, caffeine, and pyrilamine) for longer than you were told by your doctor.
  • Avoid taking other products that have acetaminophen in them. Check labels closely. Too much acetaminophen may cause liver problems.
  • This medicine has acetaminophen in it. Liver problems have happened with the use of acetaminophen. Sometimes, this has led to a liver transplant or death. Most of the time, liver problems happened in people taking more than 4,000 mg (milligrams) of acetaminophen in a day. People were also often taking more than 1 drug that had acetaminophen.
  • Follow the directions exactly. Do not take more acetaminophen in a day than directed. If you do not know how much acetaminophen you can take in a day, ask your doctor or pharmacist. Some people may take up to 4,000 mg (milligrams) in a day if told to do so by the doctor. Some people (like people with liver problems and children) should take less acetaminophen. Call your doctor right away if you have taken too much acetaminophen in a day, even if you feel well.
  • Avoid drinking alcohol while taking Midol Complete (acetaminophen, caffeine, and pyrilamine).
  • Talk with your doctor before you use other drugs and natural products that slow your actions.
  • Limit your use of caffeine (for example, tea, coffee, cola) and chocolate. Use with Midol Complete (acetaminophen, caffeine, and pyrilamine) may cause nervousness, shakiness, and a fast heartbeat.
  • This medicine may affect certain lab tests. Be sure your doctor and lab workers know you use Midol Complete (acetaminophen, caffeine, and pyrilamine).
  • Use with care in children. Talk with the doctor.
  • Do not give Midol Complete (acetaminophen, caffeine, and pyrilamine) to a child younger than 12 years old without first checking with the doctor.
  • Tell your doctor if you are pregnant or plan on getting pregnant. You will need to talk about the benefits and risks of using Midol Complete (acetaminophen, caffeine, and pyrilamine) while you are pregnant.
  • Tell your doctor if you are breast-feeding. You will need to talk about any risks to your baby.

How is this medicine (Midol Complete) best taken?

Use Midol Complete (acetaminophen, caffeine, and pyrilamine) as ordered by your doctor. Read all information given to you. Follow all instructions closely.

  • Take with or without food. Take with food if it causes an upset stomach.

What do I do if I miss a dose?

  • If you take Midol Complete (acetaminophen, caffeine, and pyrilamine) on a regular basis, take a missed dose as soon as you think about it.
  • If it is close to the time for your next dose, skip the missed dose and go back to your normal time.
  • Do not take 2 doses at the same time or extra doses.
  • Many times Midol Complete (acetaminophen, caffeine, and pyrilamine) is taken on an as needed basis. Do not take more often than told by the doctor.

What are some side effects that I need to call my doctor about right away?

WARNING/CAUTION: Even though it may be rare, some people may have very bad and sometimes deadly side effects when taking a drug. Tell your doctor or get medical help right away if you have any of the following signs or symptoms that may be related to a very bad side effect:

  • Signs of an allergic reaction, like rash; hives; itching; red, swollen, blistered, or peeling skin with or without fever; wheezing; tightness in the chest or throat; trouble breathing, swallowing, or talking; unusual hoarseness; or swelling of the mouth, face, lips, tongue, or throat.
  • Signs of liver problems like dark urine, feeling tired, not hungry, upset stomach or stomach pain, light-colored stools, throwing up, or yellow skin or eyes.
  • Not able to pass urine or change in how much urine is passed.
  • A very bad skin reaction (Stevens-Johnson syndrome/toxic epidermal necrolysis) may happen. It can cause very bad health problems that may not go away, and sometimes death. Get medical help right away if you have signs like red, swollen, blistered, or peeling skin (with or without fever); red or irritated eyes; or sores in your mouth, throat, nose, or eyes.

What are some other side effects of Midol Complete?

All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if any of these side effects or any other side effects bother you or do not go away:

  • Feeling sleepy.
  • Feeling nervous and excitable.

These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.

You may report side effects to the FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.

If OVERDOSE is suspected:

If you think there has been an overdose, call your poison control center or get medical care right away. Be ready to tell or show what was taken, how much, and when it happened.

How do I store and/or throw out Midol Complete?

  • Store at room temperature.
  • Store in a dry place. Do not store in a bathroom.
  • Keep all drugs in a safe place. Keep all drugs out of the reach of children and pets.
  • Throw away unused or expired drugs. Do not flush down a toilet or pour down a drain unless you are told to do so. Check with your pharmacist if you have questions about the best way to throw out drugs. There may be drug take-back programs in your area.

Consumer information use

  • If your symptoms or health problems do not get better or if they become worse, call your doctor.
  • Do not share your drugs with others and do not take anyone else’s drugs.
  • Keep a list of all your drugs (prescription, natural products, vitamins, OTC) with you. Give this list to your doctor.
  • Talk with the doctor before starting any new drug, including prescription or OTC, natural products, or vitamins.
  • Some drugs may have another patient information leaflet. Check with your pharmacist. If you have any questions about Midol Complete (acetaminophen, caffeine, and pyrilamine), please talk with your doctor, nurse, pharmacist, or other health care provider.
  • If you think there has been an overdose, call your poison control center or get medical care right away. Be ready to tell or show what was taken, how much, and when it happened.

Further information

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Medical Disclaimer

More about Midol Complete (acetaminophen / caffeine / pyrilamine)

  • Side Effects
  • Drug Images
  • Drug Interactions
  • Drug class: analgesic combinations
  • FDA Alerts (2)
  • For anti-coagulant drugs it is almost always important to consult with the prescribing physician to determine if it is safe to stop them and for how long. For most people who are taking Coumadin (Warfarin) for chronic heart rhythm problems (like atrial fibrillation) it is usually safe to stop it for four (4) days prior to the procedure. However they may be special circumstances where the medication is not stopped or other medications are used to prevent clotting after it is stopped. You should get specific advice from your doctor on how to handle this.
  • Below is a list of many medications (but not all) that fall into these categories. It is important to remember that there are hundreds of over-the-counter medications that contain NSAIDs or aspirin, so it is important to carefully read the label of any medication that you are taking (prescription or over-the-counter).

    Nonsteroidal anti-inflammatory medications – NSAIDs (generic name in italics):

    Anti-platelet drugs:

    Aspirin (present in many medications)
    Cilostazol (Pletal)
    Clopidogrel (Plavix)
    Dipyridamole (Persantine)
    Dipyridamole/Aspirin (Aggrenox)
    Eptifibatide (Integrilin)
    Pentoxifylline (Trental)
    Ticlopidine (Ticlid)
    Tirofiban (Aggrastat)

    Anti-coagulants:

    Heparin
    Low Molecular Weight Heparins (Fragmin, Lovenox, Danaparoid)
    Warfarin (Coumadin)

    Midol PMS Maximum Strength

    Generic Name: acetaminophen, pamabrom, and pyrilamine (ah SEET a MIN o fen, PAM a brom, pir IL a meen)
    Brand Name: Midol PMS Maximum Strength, Pamprin Multi-Symptom, Premesyn PMS

    Medically reviewed by Drugs.com on Jun 25, 2019 – Written by Cerner Multum

    • Overview
    • Side Effects
    • Interactions
    • Images
    • More

    What is Midol PMS Maximum Strength?

    Acetaminophen is a pain reliever and fever reducer.

    Pamabrom is a diuretic (water pill).

    Pyrilamine is an antihistamine that reduces the effects of natural chemical histamine in the body.

    Midol PMS Maximum Strength is a combination medicine used to treat the symptoms of premenstrual syndrome (PMS), such as tension, bloating, water weight gain, headache, muscle pain, cramps, and irritability.

    Midol PMS Maximum Strength may also be used for purposes not listed in this medication guide.

    Important Information

    Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death. Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).

    Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

    In rare cases, acetaminophen may cause a severe skin reaction. Stop taking Midol PMS Maximum Strength and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

    Before taking this medicine

    You should not use this medicine if you are allergic to acetaminophen (Tylenol), pamabrom, or pyrilamine.

    Ask a doctor or pharmacist if it is safe for you to take this medicine if you have other medical conditions, especially:

    • liver disease, cirrhosis, a history of alcoholism, or if you drink more than 3 alcoholic beverages per day;

    • kidney disease;

    • glaucoma;

    • enlarged prostate or urination problems;

    • asthma or COPD, cough with mucus, or cough caused by smoking, emphysema, or chronic bronchitis;

    • if you take a blood thinner (warfarin, Coumadin); or

    • if you take potassium (Cytra, Epiklor, K-Lyte, K-Phos, Kaon, Klor-Con, Polycitra, Urocit-K).

    It is not known whether Midol PMS Maximum Strength will harm an unborn baby. Do not use this medicine without telling your doctor if you are pregnant or plan to become pregnant while using the medicine.

    Acetaminophen, pamabrom, and pyrilamine may pass into breast milk and may harm a nursing baby. Antihistamines may also slow breast milk production. Do not use this medicine without a doctor’s advice if you are breast-feeding a baby.

    Do not give this medication to a child younger than 12 years old without the advice of a doctor. Children younger than 3 years old should not take Midol PMS Maximum Strength.

    How should I take Midol PMS Maximum Strength?

    Use exactly as directed on the label, or as prescribed by your doctor. Midol PMS Maximum Strength is usually taken only for a short time until your symptoms clear up. Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

    Stop taking this medication and call your doctor if:

    • you have a fever lasting longer than 3 days;

    • you have pain lasting longer than 10 days; or

    • your symptoms get worse, or if you have any new symptoms.

    If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.

    Store at room temperature away from moisture and heat.

    What happens if I miss a dose?

    Since this medicine is used when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.

    Never take more than 8 tablets in one 24-hour period.

    What happens if I overdose?

    Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can be fatal.

    The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

    What should I avoid while taking Midol PMS Maximum Strength?

    Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

    Avoid drinking alcohol. It may increase your risk of liver damage while you are taking acetaminophen, and can increase certain side effects of pyrilamine.

    Midol PMS Maximum Strength may cause blurred vision or impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert and able to see clearly.

    Midol PMS Maximum Strength side effects

    Get emergency medical help if you have signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

    In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

    Stop using this medicine and call your doctor at once if you have:

    • any redness or swelling;

    • little or no urination; or

    • liver problems–nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

    Common side effects may include:

    • dizziness, drowsiness;

    • dry mouth, nose, or throat;

    • constipation;

    • blurred vision; or

    • feeling restless or excited (especially in children).

    This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

    What other drugs will affect Midol PMS Maximum Strength?

    Taking Midol PMS Maximum Strength with other drugs that make you sleepy or slow your breathing can worsen these effects. Ask your doctor before taking Midol PMS Maximum Strength with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.

    Other drugs may interact with acetaminophen, pamabrom, and pyrilamine, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.

    Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

    Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

    Copyright 1996-2018 Cerner Multum, Inc. Version: 3.02.

    Medical Disclaimer

    More about Midol PMS Maximum Strength (acetaminophen / pamabrom / pyrilamine)

    • Side Effects
    • Drug Images
    • Drug Interactions
    • En Español
    • Drug class: analgesic combinations
    • FDA Alerts (2)

    Consumer resources

    Other brands: Pamprin Multi-Symptom Menstrual Relief, Menstrual PMS, Menstrual Pain Relief, Pamprin Maximum Pain, Premsyn PMS

    Related treatment guides

    • Premenstrual Dysphoric Disorder
    • Premenstrual Syndrome

    5 common, over-the-counter medicines that could kill you if you take too much

    The idea of overdosing usually brings illegal drugs to mind, but that’s not always the case. The danger of overdosing on common medicines is all too real — and still comes with the same deadly side effects as illegal drugs do.

    If these medicines are lurking in your cabinet, make sure you are following the suggested dosages to avoid severe injury or even death.

    1. Midol
    Your once-a-month visitor usually comes with serious cravings and a bottle of Midol to make your week of torture less painful, right? Be careful. Like other painkillers on this list, Midol contains Acetaminophen (APAP) which helps relieve your pain, however, APAP is also easy to overdose on. Midol can cause liver failure or even death if you overdose on these small pills.

    Take only the recommended dose and don’t take other pills that contain APAP. Initial signs of an APAP overdose include loss of appetite, nausea, vomiting, stomach pain, sweating and confusion or weakness.

    2. Tylenol
    Tylenol offers the same risk as Midol, which is Acetaminophen. In normal doses, the drug is eliminated in the urine, but some of it is turned into a byproduct that’s deadly to your liver. If you take too much, your liver can’t keep up and starts to fail. Doctors recommend only taking 3,000 milligrams of APAP in a 24-hour period.

    What is tricky is how many other drugs contain APAP. If you take Tylenol for your cold, and then Midol for your period cramps, you’ll pass the recommended dosage. Deadly combinations are all too easy to make, so double check your labels and be certain you aren’t taking too much APAP.

    3. Advil
    Advil and other ibuprofen-like drugs are NSAIDS — nonsterodial anti-inflammatory drugs which can cause death and serious gastrointestinal bleeding and ulcers if not taken as directed. NSAID drugs hospitalize over 100,000 people and kill 16,500 in the US each year due to overdoses, wrongful combinations, or incorrect usage (not taking pills with a little food or milk, etc). The most important thing to keep in mind is to carefully manage your pain in the safest way possible. If you find that yoga or a hot soak relieves you headache, do that instead of popping pills. WebMD also suggests talking with your doctor to carefully coordinate your pain management regime and make sure medications aren’t conflicting.

    4. Epsom salts
    Perfect for a soothing baths, epsom salts are also used as a natural laxative because they contain magnesium sulfate. Dissolving epsom salts in water to use as a laxative is approved by the FDA, but epsom salts can cause some serious side effects. A high dose can rupture your intestinal wall, cause infection and/or react dangerously to other ingredients you ingest (such as coffee or herbs). Always consult with your doctor before trying any treatment, even one so seemingly harmless as epsom salts.

    5. Cough syrup
    Along with other cold medicines that contain Dextromethorphan (DXM), cough syrup doesn’t have any serious side effects when taken as directed, but extreme doses of this medication can cause a sort of hallucinogenic state; making it a popular and cheap way for teens to get high. Teens are extracting the DXM from the syrups to take as a powder or pills, which is making overdosing on cold medicine much more common.

    To prevent your stash of cold medicine being used for recreational purposes, don’t stock up on these over-the-counter medicines, monitor the amount you have and don’t allow your children to keep these drugs in their bedrooms or backpacks.

    Don’t ignore the dangers of over-the-counter medications. Talk to your doctor to make sure you aren’t conflicting doses and do your research before taking more than one medication.

    Always follow the directions before taking any sort of medication, and be sure to keep an eye on your children to make sure they aren’t abusing these potentially dangerous drugs.

    About the author

    Leave a Reply

    Your email address will not be published. Required fields are marked *